Format

Send to

Choose Destination
Am J Gastroenterol. 2000 Jan;95(1 Suppl):S11-3.

The effect of probiotics on Clostridium difficile diarrhea.

Author information

1
Cornell Medical Center, The New York Hospital, New York 10021, USA.

Abstract

Clostridium difficile is the leading cause of nosocomially acquired intestinal infection in the United States, affecting virtually all cases of pseudomembranous colitis and up to 20% of cases of antibiotic-associated diarrhea. Even after receiving antibiotic treatment with either metronidazole or vancomycin, 20% of patients will have recurrent Clostridium difficile diarrhea. An innovative approach to the problem involves the introduction of competing, nonpathogenic (probiotic) organisms into the intestinal tract to restore microbial balance. The theoretical premise behind this approach is that the protective intestinal microflora is damaged by antibiotic treatment; the initial antibiotic exposure thus leaves the host susceptible to colonization and subsequent infection by Clostridium difficile. A so-called "second-hit" to the intestinal microflora occurs when the infected host is treated with flagyl or vancomycin, further destroying susceptible bacterial flora. Probiotic agents, such as Lactobacillus GG and Saccharomyces boulardii, have been studied for the treatment of Clostridium difficile. We are currently running a prospective, randomized, placebo-controlled trial of Lactobacillus GG in combination with standard antibiotics for the treatment of Clostridium difficile infection. Although it is too early to draw statistically significant conclusions, two patterns seem to be emerging: Lactobacillus GG is effective in reducing the 3-wk recurrence rate of Clostridium difficile, and patients feel better when taking Lactobacillus GG, as compared with the placebo, with early disappearance of abdominal cramps and diarrhea. In conclusion, the use of probiotics for the treatment of primary and recurrent Clostridium difficile diarrhea looks promising. Patients seem to have less recurrent Clostridium difficile diarrhea and early symptomatic improvement when using the probiotic Lactobacillus GG.

Comment in

PMID:
10634221
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center